You don’t have to be elderly, or even very old, to develop delirium, a kind of brain attack often accompanied by hallucinations, agitation and disorientation that can exacerbate illness, increase medical costs and even hasten death.
Experts say delirium could be prevented in up to 40 percent of cases if doctors, nurses and patients’ families were aware of its causes and made small but meaningful changes in how patients are treated. Prompt recognition of the symptoms and proper management can shorten the duration of the episode, alleviate suffering and reduce costs.
At least 1 in 5 hospital patients over 65 experiences delirium-related complications, some of which — like worsened dementia — may never completely resolve.
Yet, more often than not, delirium is misdiagnosed and mistreated.
Dr. Bree Johnston, a geriatrician at the University of California, San Francisco, tells of a woman, 70, with a history of bipolar disorder who became increasingly depressed, then agitated and uncooperative. She was taken to the emergency room, where a consulting psychiatrist prescribed clonazepam, a benzodiazepine sedative that only made things worse. She became uncontrollable and lapsed in and out of consciousness.
When the woman was hospitalized, doctors discovered that the real cause of her delirium was a mild heart attack. Proper treatment gradually reversed her brain disorder.
Many causes, consequences
Conditions that can trigger delirium include urinary tract infection, thyroid or kidney dysfunction, a coronary event or stroke, malnutrition, and an imbalance of electrolytes like sodium or potassium. Anyone with mild cognitive disorder or dementia is at increased risk, and cognitive dysfunction can worsen abruptly following an attack.
Certain medications, like benzodiazepines, can cause or contribute to the extreme confusion characteristic of delirium. Other drugs that have been linked to delirium include antihistamines, muscle relaxants, narcotic painkillers and even some antibiotics.
Just being hospitalized can result in delirium, as Susan Seliger recounted last year in The New Old Age, a New York Times blog. After hip surgery, her 85-year-old mother became disoriented, complaining about the lack of amenities in her “hotel” room. Soon she was tugging at the sheets, saying repeatedly, “We have to clean up this mess!” Eventually she had to be restrained.
A reader told me that when she had knee surgery in her 80s she suffered from terrible hallucinations, feared everyone and could not recapture reality when she awoke.
“In my nightmares,” she wrote, “I saw nurses digging their long nails into my flesh because they accused me of trying to seduce the doctor. On other nights they left me alone in the middle of a wilderness to sit and cry.” Even five years later, she said, “I am still not out of the woods.”
About one-third of patients over 70 experience delirium during hospitalization. Rates are higher among those having surgery or treatment in the intensive care unit, where nothing is familiar, there is no difference between night and day, sleep is often disrupted, and patients are subjected to frightening noises, equipment and procedures.
An ICU patient at the Johns Hopkins Hospital told of trying to get a crystal to the “good” aliens she saw in her mind but being thwarted by a robot. She said the experience was “a terrifying nightmare that no one should have to go through.”
Dr. Ondria Gleason, a psychiatrist at the University of Oklahoma College of Medicine, described delirium as “any sudden change over the course of hours or days in a person’s mental state, such as confusion, hallucinations, disorientation and personality changes like agitation or irritability.”
There are three types: hyperactive, as afflicted the patients described above; hypoactive, often overlooked because, like depression, it is characterized by apathy and sluggishness; and a mixed state, with both hyperactive and hypoactive periods.
Delirium does not occur simply in a person’s imagination. Dr. Tamara Fong, a neurologist at Hebrew Senior Life in Boston, and colleagues described biological changes in the delirious brain that could account for the symptoms: an imbalance of neurotransmitters and increase in inflammatory substances that disrupt communications among nerves; a metabolic disturbance or shortage of oxygen that injures the brain; and high levels of cortisol released during acute stress, causing a form of psychosis.
Prevention and treatment
“We used to think of delirium as inevitable, almost normal,” said Dr. Dale Needham, a critical care specialist at Johns Hopkins. “We now know there are things we can do to reduce the risk.”
No. 1, he said, is to use little or no sedation. Although sedating an agitated patient may seem logical, he said, it can worsen and extend the length of delirium.
“It’s better if patients remain awake and aware and maintain contact with reality,” he said. “We can talk to the patient, ask if anything is needed, if they’re in pain, if they’d like to watch television or listen to music.”
Intensive care specialists at Johns Hopkins have also found that patients do better if occupational and physical therapy is started early.
“The therapy seems to help the brain as well as the body,” Needham said.
It also helps to keep patients oriented as to the time of day, the day of the week, where they are and why. This can be done both by the hospital staff and by family members or friends, who are encouraged to spend as much time as possible with patients and help them stay in touch with reality.
Knowing that interrupted sleep increases the risk of delirium, the ICU staff at Johns Hopkins keeps nighttime disruptions to a minimum.
“Lights are shut, curtains drawn and overhead announcements stopped at night to create a sleep-friendly ICU,” Needham said.
Using a test for confusion developed at Vanderbilt University Medical Center, ICU patients at Johns Hopkins have the degree of delirium measured twice a day to assure the condition is not overlooked.
Fong said it was also helpful to avoid physically restraining patients, which can increase their terror, and to make sure they remain adequately nourished and hydrated and their senses stimulated. They should be provided glasses or hearing aids, if needed.
Gleason said family members might bring some familiar items to the patient’s room, and should remain calm and reassuring if the patient becomes agitated.